Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 124, NWS Columbia, SC

July 11, 2003Lexington County, Richland County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 11, 2003, 4:56 PM EDT for Lexington County, Richland County, South Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2003, 4:56 PM EDT (20:56 UTC)
Expired
Jul 11, 2003, 5:30 PM EDT
In force
34 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

Counties Lexington County, SC, Richland County, SC

The radar

The Columbia radar (KCAE), 12 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 1:55 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2504 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2504 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
528 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

696 
WUUS52 KCAE 112056
SVRCAE
SCC063-079-112130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
456 PM EDT FRI JUL 11 2003

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA 
    EASTERN LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 530 PM EDT.

* AT 447 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SOUTH CONGAREE..MOVING EAST AT 30 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
    VALENCIA HEIGHTS.
    FOREST ACRES.
    WOODFIELD.
    ARCADIA LAKES.
    COLUMBIA.

THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH.

LAT...LON 3398 8121 3381 8114 3393 8065 3414 8074

RCC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:51 PM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 11, 2:51 PM EDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
251 PM EDT FRI JUL 11 2003

ANTHR S/W ARND BASE OF LONG WV TROF OVR ERN US WL PUSH ANTHR
ROUND OF TSTMS ACRS AREA TNGT. WL MENTION FEW SVR TSTMS FOR
THS EVE. FNT ALG MTNS TDA WILL MOV ACRS MUCH OF AREA OVERNIGHT
AND BCM STNRY ALG CST. DRIER AMS WL MOV INTO AREA BHND FNT
SO WL LEAVE POPS OUT FOR SAT. SOME RTN MSTR FOR SUN AND WTH
PERSISTNT UPR TROF WL INCLD POPS SUN-FRI. TS CLAUDETTE PROGD
TO MOV WEST INTO NRN MEX AND WL NOT AFFCT THS FCST PCKG. TA

FCSTID =   14
CAE   70  92  69  90 /  40  10  10  20
AGS   69  92  68  90 /  40  10  10  20
SSC   69  92  68  90 /  40  10  10  20
OGB   71  93  69  91 /  50  10  10  30

.CAE...
GA...NONE.
SC...NONE.
Hazardous weather outlook, Jul 11, 4:36 AM EDT, 12 hours 20 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-111030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
436 AM EDT FRI JUL 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA.

.DAY ONE...

SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AS A COLD FRONT IS EXPECTED
TO MOVE THROUGH THE AREA. EMERGENCY PREPAREDNESS MANAGERS SHOULD
STAY ALERT TO ANY WATCHES OR WARNINGS ISSUED BY THE WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

JDB

In the hours before

Special weather statement, Jul 11, 2:26 PM EDT, 2 hours 30 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-112026-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
226 PM EDT FRI JUL 11 2003

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 8 PM THIS EVENING...

A CLUSTER OF STRONG STORMS WILL BE MOVING IN TO THE WESTERN SECTIONS
OF LINCOLN ...MCDUFFIE AND RICHMOND COUNTIES OF GEORGIA BY 330 PM.
ELSEWHERE STRONG THUNDERSTORMS WILL CONTINUE TO DEVELOP NEAR THE
SAVANNAH RIVER. THE STORMS ARE MOVING TO THE NORTHEAST AT 30 MPH.

THE STRONGER STORMS WILL PRODUCE WIND GUST TO 50 MPH...HAIL TO
ONE-HALF INCH AND FREQUENT LIGHTNING.

NO SEVERE WEATHER HAS BEEN REPORTED DURING THE PAST HOUR...A SEVERE
THUNDERSTORM WATCH CONTINUES IN EFFECT THROUGH 8 PM TONIGHT. A WATCH
MEANS CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS TO DEVELOP QUICKLY
AND PRODUCE DAMAGING WINDS AND LARGE HAIL.

PEOPLE IN OR CLOSE TO THE WATCH AREA SHOULD MONITOR THESES STORMS
AND BE READY TO MOVE TO A SAFE PLACE IF THREATENING WEATHER IS
OBSERVED OR A WARNING IS ISSUED.

CDL
Special weather statement, Jul 11, 3:08 PM EDT, 1 hour 48 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-077-112108-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
308 PM EDT FRI JUL 11 2003

THE SPECIAL WEATHER STATEMENT PERTAINS TO THE FOLLOWING 18 COUNTIES
IN SOUTH CAROLINA:
AIKEN...               BAMBERG...             BARNWELL...
CALHOUN...             CLARENDON...           CHESTERFIELD...
EDGEFIELD...           FAIRFIELD...           KERSHAW...
LANCASTER...           LEE...                 LEXINGTON...
MCCORMICK...           NEWBERRY...            ORANGEBURG...
RICHLAND...            SALUDA...              SUMTER...

THE SPECIAL WEATHER STATEMENT PERTAINS TO THE FOLLOWING 5 COUNTIES
IN GEORGIA:
BURKE...               COLUMBIA...            LINCOLN...
MCDUFFIE...            RICHMOND...
...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 8 PM THIS EVENING...

A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE THROUGH LINCOLN...
MCDUFFIE ... COLUMBIA AND RICHMOND COUNTIES DURING DURING THE NEXT
HOUR. THE STORMS ARE MOVING TO THE NORTHEAST AT 35 MPH AND WILL BE
MOVING IN TO MCCORMICK... EDGEFIELD AND AIKEN COUNTIES BY 430 PM.

ELSEWHERE ISOLATED STRONG STORMS WILL CONTINUE TO DEVELOP AND MOVE
TO THE NORTHEAST AT 35 MPH.

THE STRONGER STORMS WILL PRODUCE WIND GUST TO 50 MPH...HAIL TO
ONE-HALF INCH AND FREQUENT LIGHTNING.

NO SEVERE WEATHER HAS BEEN REPORTED DURING THE PAST HOUR. A SEVERE
THUNDERSTORM WATCH CONTINUES IN EFFECT THROUGH 8 PM TONIGHT. A WATCH
MEANS CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS TO DEVELOP QUICKLY
AND PRODUCE DAMAGING WINDS GREATER THAN 60 MPH AND LARGE HAIL.

PEOPLE IN OR CLOSE TO THE WATCH AREA SHOULD MONITOR THESES STORMS
AND BE READY TO MOVE TO A SAFE PLACE IF THREATENING WEATHER IS
OBSERVED OR A WARNING IS ISSUED.

CDL
Local storm report, Jul 11, 4:26 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
426 PM EDT FRI JUL 11 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

355 PM     8 SE AUGUSTA              GA   WIND DAMAGE
07/11/03   RICHMOND                       RICHMOND COUNTY SHERIFF
                                          REPORTED TREE DOWN ON
                                          BROWN ROAD AT MCDADE FARM
                                          ROAD.

AWP

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 9:25 PM EDTSevere Thunderstorm WarningCAEMcCormick35 min
Jul 10, 9:44 PM EDTSevere Thunderstorm WarningCAEEdgefield, Saluda46 min
Jul 10, 10:03 PM EDTSevere Thunderstorm WarningCAELexington, Newberry42 min
Jul 10, 10:32 PM EDTSevere Thunderstorm WarningCAELexington, Richland43 min
Jul 10, 11:09 PM EDTSevere Thunderstorm WarningCAEKershaw51 min
Jul 10, 11:28 PM EDTSevere Thunderstorm WarningCAERichland, Sumter47 min
Jul 10, 11:32 PM EDTSevere Thunderstorm WarningCAELee43 min
Jul 10, 11:46 PM EDTSevere Thunderstorm WarningCAEChesterfield44 min
Jul 11, 4:14 PM EDTSevere Thunderstorm WarningCAEAiken31 min
Jul 11, 4:54 PM EDTSevere Thunderstorm WarningCAEBarnwell36 min
Jul 11, 6:06 PM EDTSevere Thunderstorm WarningCAEBamberg24 min
Jul 11, 6:09 PM EDTSevere Thunderstorm WarningCAECalhoun36 min
Jul 11, 6:27 PM EDTSevere Thunderstorm WarningCAEOrangeburg33 min
Jul 11, 6:46 PM EDTSevere Thunderstorm WarningCAELee, Sumter29 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.